Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Binghamton, NY

August 2, 2014Onondaga County, New York

NWS Binghamton, NY issued this special weather statement at Aug 2, 2014, 9:13 PM EDT for Onondaga County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 9:13 PM EDT (01:13 UTC)
Expired
Aug 2, 2014, 10:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 70 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WWUS81 KBGM 030113
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT SAT AUG 2 2014

NYZ018-036-030200-
MADISON NY-ONONDAGA NY-
913 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN MADISON AND
NORTHEASTERN ONONDAGA COUNTIES...

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BRIDGEPORT...AND
  MOVING NORTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT AT 925 PM EDT...
  CICERO AT 945 PM EDT...
  LOWER SOUTH BAY AT 955 PM EDT...
  BREWERTON AT 1000 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4323 7609 4321 7608 4321 7604 4319 7601
      4319 7596 4318 7594 4306 7594 4306 7610
      4324 7615 4324 7612

$$

/DJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 8:26 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 2, 8:26 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
826 PM EDT SAT AUG 2 2014

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO REMAIN OVER THE
REGION THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BRING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING.
WARM AND HUMID TEMPERATURES CAN BE EXPECTED THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
815 PM UPDATE...
COMBINATION OF A DIFFERENTIAL HEATING BOUNDARY...A LAKE BREEZE...AND
OUTFLOW BOUNDARIES FROM EARLIER CONVECTION HAS YIELDED AXIS OF
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE FINGER LAKES TO NY
THRUWAY CORRIDOR AND MOHAWK VALLEY. VERY WEAK FLOW IN THE LOWER
PORTION OF THE COLUMN...AND ONLY A SLIGHT NORTHWARD DRIFT IF ANY
FOR THE MEAN STEERING WINDS...HAS LED TO RAINFALL RATES IN EXCESS
OF AN INCH PER HOUR FOR SOME AREAS AND SOME BACKBUILDING/TRAINING.
ALSO...BEING PULSE TYPE IN NATURE...A FEW OF THE CELLS HAVE
MANAGED EARLY IN THEIR LIFE CYCLES TO HAVE STRONG GUSTS
IMMEDIATELY UNDER THEM...AS WELL AS BRIEF HAIL CORES WITH SIZES UP
TO QUARTERS. WE HAVE HAD TO ISSUE A FLOOD ADVISORY...A COUPLE
SEVERE THUNDERSTORM WARNINGS...AND OTHER STATEMENTS. THAT BEING
SAID...THIS IS PRIMARILY DRIVEN BY DAYTIME HEATING AND WE EXPECT
THINGS TO WIND DOWN QUICKLY THE NEXT HOUR OR TWO. WE WILL HAVE TO
MONITOR IN THE MEANTIME ESPECIALLY FOR VERY LOCALIZED EXCESSIVE
RAINFALL. AFTER THAT...WE WILL BE LEFT WITH MOSTLY CLOUDY AND
MOIST YET FAIRLY QUIET CONDITIONS OVERNIGHT...WITH LOWS IN THE
UPPER 50S TO LOW 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
100 PM EDT UPDATE...
THE UPPER LEVEL TROUGH WILL START TO MOVE THROUGH THE AREA
SUNDAY. AS THE TROUGH AXIS APPROACHES... THE CHANCE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS INCREASES. EXPECT THE BEST CHANCE TO BE
DURING THE AFTERNOON/EVENING WHEN INSTABILITY IS BEST DUE TO
DIURNAL HEATING. SUNDAY NIGHT THE TROUGH AXIS SHOULD BE EAST OF
THE CWA... THUS THE CHANCE FOR STORMS SHOULD BECOME LESS AS WE
WILL BE IN THE SUBSIDENCE PORTION OF THE PASSING TROUGH.

MONDAY AND TUES WILL REMAIN IN CYCLONIC FLOW ALOFT. THUS THE
CHANCE FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. KEPT CHANCE POPS FOR EACH AFTERNOON/EARLY EVENING.

TEMPS DURING THIS PERIOD WILL HAVE A RISING TREND. WITH AFTERNOON
HIGH TEMPS RISING INTO THE LOW TO MID 80S. LOW TEMPERATURES WILL
FALL INTO THE MID 50S TO LOW 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
130 PM UPDATE...
TROFFING CONTINUES EAST OF THE MS RVR TO START OFF THE LONG TERM
WITH H5 RIDGE BUILDING NR THE FOUR-CRNRS REGION THE FIRST SVRL PDS.
GIVEN THE PATTERN EXPECT SLGT CHC-CHC SHOWERS AND TSTMS EACH AFTN
UNTIL RIDGING BEGINS TO BUILD IN SOMETIME ON FRIDAY. TEMPS WL AVG
OUT NR NORMAL BFR BEGINNING TO WARM BY THE END OF THE WEEK.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
00Z UPDATE...
MAIN CONCERN IN VERY NEAR TERM IS ONGOING TSRA KRME-KSYR AREAS
THROUGH 02Z...THEN VALLEY FOG DEVELOPMENT AGAIN FOR KELM /IFR OR
WORSE 08Z-13Z/ AND AT LEAST SOME EARLY MORNING MIST FOR
KAVP-KBGM-KITH. MAY HAVE TO CONSIDER ADDING RESTRICTIONS LATER
TONIGHT FOR KRME AS WELL...DEPENDING ON HOW MUCH RAINFALL OCCURS
EARLY THIS EVENING AND THUS LINGERING LOW LEVEL MOISTURE. WINDS
THROUGHOUT THE TAF PERIOD /OUTSIDE IMMEDIATE VICINITY OF STORMS/
WILL BE VARIABLE OR LIGHT SOUTH 0-5 KTS. SCT SHRA-TSRA EXPECTED TO
DEVELOP DURING THE DAY SUNDAY...NOT YET IN TAFS FOR TERMINALS DUE
TO LACK OF CONFIDENCE IN SPECIFIC LOCATIONS INVOLVED.

OUTLOOK...

SUN NGT-WED...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN
ISOLATED TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY
EACH MORNING FOR KELM.

THU...MAINLY VFR EXCEPT POSSIBLE PREDAWN VALLEY FOG KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...DJP/MDP
SHORT TERM...KAH
LONG TERM...PVN
AVIATION...MLJ/MDP
Hazardous weather outlook, Aug 2, 1:20 PM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
120 PM EDT SAT AUG 2 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
120 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THESE STORMS MAY
BECOME STRONG AND PRODUCE GUSTY WINDS AND HEAVY RAINFALL. THESE
STORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST. LOCALIZED FLOODING
MAY BE A POSSIBILITY WITH THESE SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 7:03 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 PM EDT SAT AUG 2 2014

NYZ015-022-022345-
STEUBEN NY-YATES NY-
703 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORM WILL AFFECT CENTRAL YATES AND NORTH CENTRAL
STEUBEN COUNTIES...

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BRANCHPORT...AND
  MOVING NORTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRANCHPORT AND BLUFF POINT AT 710 PM EDT...
  GUYANOGA AT 730 PM EDT...
  ITALY HILL AND ITALY AT 745 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4268 7713 4255 7702 4249 7715 4254 7721
      4258 7737 4260 7737

/DJP
Local storm report, Aug 2, 7:18 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 N HORNELL             42.35N  77.66W
08/02/2014                   STEUBEN            NY   PUBLIC

            STORM WITH STRONG GUSTS. SMALL BRANCHES DOWN.

&&

MDP
Local storm report, Aug 2, 7:19 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             LODI                    42.61N  76.82W
08/02/2014  M1.00 INCH       SENECA             NY   TRAINED SPOTTER

&&

MDP
Local storm report, Aug 2, 7:49 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             ROME                    43.23N  75.49W
08/02/2014  M1.00 INCH       ONEIDA             NY   TRAINED SPOTTER

            ALSO STRONG GUSTY WINDS AND HEAVY RAIN.

&&

MDP
Special weather statement, Aug 2, 7:54 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT SAT AUG 2 2014

NYZ015-016-030045-
SENECA NY-YATES NY-
754 PM EDT SAT AUG 2 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN YATES AND WEST
CENTRAL SENECA COUNTIES...

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM KENDAIA TO BLUFF POINT...AND MOVING NORTHWEST
  AT 5 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  YATESVILLE AT 815 PM EDT...
  MAC DOUGALL AT 820 PM EDT...
  FRIEND AT 830 PM EDT...
  BENTON AND BELLONA STN AT 835 PM EDT...
  FERGUSON CORNERS AND POTTER AT 845 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4276 7732 4277 7731 4277 7699 4279 7698
      4287 7699 4288 7697 4297 7697 4298 7694
      4274 7677 4257 7712

/DJP
Special weather statement, Aug 2, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
913 PM EDT SAT AUG 2 2014

NYZ018-036-030200-
MADISON NY-ONONDAGA NY-
913 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN MADISON AND
NORTHEASTERN ONONDAGA COUNTIES...

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BRIDGEPORT...AND
  MOVING NORTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGEPORT AT 925 PM EDT...
  CICERO AT 945 PM EDT...
  LOWER SOUTH BAY AT 955 PM EDT...
  BREWERTON AT 1000 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4323 7609 4321 7608 4321 7604 4319 7601
      4319 7596 4318 7594 4306 7594 4306 7610
      4324 7615 4324 7612

/DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:30 PM EDTAreal Flood AdvisoryBGMCortland, Onondaga3 hr
Aug 2, 8:59 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Aug 2, 9:07 PM EDTFlash Flood WarningBGMSteuben3 hr
Aug 2, 9:25 PM EDTFlash Flood WarningBGMYates3 hr
Aug 3, 10:34 AM EDTFlash Flood WatchBGMCayuga, Chemung, Cortland, Madison, Oneida, Onondaga and 6 more12 hr
Aug 3, 2:16 PM EDTAreal Flood AdvisoryBGMSteuben3 hr
Aug 3, 3:01 PM EDTSpecial Weather StatementBGMCayuga44 min
Aug 3, 3:14 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tompkins3 hr
Aug 3, 3:24 PM EDTSpecial Weather StatementBGMOneida51 min
Aug 3, 3:30 PM EDTSpecial Weather StatementBGMOnondaga60 min
Aug 3, 3:36 PM EDTFlash Flood WarningBGMTompkins3 hr
Aug 3, 3:53 PM EDTAreal Flood AdvisoryBGMChemung, Steuben3 hr
Aug 3, 3:59 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga3 hr
Aug 3, 4:04 PM EDTAreal Flood AdvisoryBGMSeneca, Steuben, Yates3 hr
Aug 3, 4:13 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga3 hr
Aug 3, 4:28 PM EDTFlash Flood WarningBGMYates3 hr
Aug 3, 4:37 PM EDTFlash Flood WarningBGMCayuga, Onondaga4 hr
Aug 3, 4:44 PM EDTAreal Flood AdvisoryBGMCayuga, Seneca3 hr
Aug 3, 4:54 PM EDTFlash Flood WarningBGMCayuga, Seneca4 hr
Aug 3, 5:29 PM EDTAreal Flood AdvisoryBGMChenango, Madison3 hr
Aug 3, 5:51 PM EDTFlash Flood WarningBGMChenango, Madison3 hr
Aug 3, 5:57 PM EDTAreal Flood AdvisoryBGMChenango, Madison, Otsego3 hr
Aug 3, 6:18 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Aug 3, 7:23 PM EDTSpecial Weather StatementBGMOtsego52 min
Aug 3, 7:43 PM EDTAreal Flood AdvisoryBGMOneida3 hr

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.